Format

Send to

Choose Destination
Age Ageing. 2016 Jan;45(1):115-20. doi: 10.1093/ageing/afv166. Epub 2015 Dec 18.

Use of a frailty index to identify potentially inappropriate prescribing and adverse drug reaction risks in older patients.

Author information

1
School of Pharmacy, Cavanagh Pharmacy Building College Road Cork, University College Cork, Cork, Ireland.
2
Department of Geriatric Medicine, Cork University Hospital, Cork, Ireland.

Abstract

BACKGROUND:

potentially inappropriate prescribing (PIP) is a significant problem in health care today. We hypothesise that if doctors were given a single indicator of PIP and adverse drug reaction (ADR) risk on a patient's prescription, it might stimulate them to review the medicines. We suggest that a frailty index (FI) score may be such a suitable indicator.

OBJECTIVES:

to determine whether a positive relationship exists between a patient's frailty status, the appropriateness of their medications and their propensity to develop ADRs. Compare this to just using the number of medications a patient takes as an indicator of PIP/ADR risk.

SETTING AND METHOD:

a frailty index was constructed and applied to a patient database. The associations between a patient's FI score, the number of instances of PIP on their prescription and their likelihood of developing an ADR were determined using Pearson correlation tests and χ(2) tests.

RESULTS:

significant correlation between FI score instances of PIP was shown (R = 0.92). The mean FI score above which patients experienced at least one instance of PIP was 0.16. Patients above this threshold were twice as likely to experience PIP (OR = 2.6, P < 0.0001) and twice as likely to develop an ADR (OR = 2.1, P < 0.0001). Patients taking more than six medications were 3 times more likely to experience PIP.

CONCLUSION:

an FI score is a potentially relevant clinical indicator for doctors to critically assess a patient's prescription for the presence of PIP and ultimately prevent ADRs, especially when used in tandem with the number of medications a patient takes.

KEYWORDS:

adverse drug reactions; frailty; inappropriate prescribing; older people

PMID:
26683048
DOI:
10.1093/ageing/afv166
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center